Alert archive / Indiana / Small Craft Advisories in 2016

Small Craft Advisory 81, NWS Northern Indiana

December 31, 2016

NWS Northern Indiana issued this small craft advisory at Dec 31, 2016, 10:32 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2016, 10:32 AM EST (15:32 UTC)
Expired
Dec 31, 2016, 10:00 PM EST
In force
11 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

455 
WHUS73 KIWX 311532
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1032 AM EST SAT DEC 31 2016

LMZ043-046-312345-
/O.CAN.KIWX.GL.W.0020.000000T0000Z-161231T1700Z/
/O.NEW.KIWX.SC.Y.0081.161231T1532Z-170101T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1032 AM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS
EVENING. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: SOUTHWEST 15 TO 25 KNOTS VEERING WEST THIS AFTERNOON.
  GUSTS TO 30 KNOTS. WEST WINDS GRADUALLY DIMINISHING TO 10 TO 15
  KNOTS BY MIDNIGHT. 

* WAVES: 3 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
398 
WHUS73 KIWX 312119
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 PM EST SAT DEC 31 2016

LMZ043-046-010300-
/O.CON.KIWX.SC.Y.0081.000000T0000Z-170101T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
419 PM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING. 

* WINDS: WEST 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS THIS
  EVENING...BACKING SOUTHWEST 5 TO 10 KNOTS BY MIDNIGHT.

* WAVES: 3 TO 7 FEET...SUBSIDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
619 
WHUS73 KIWX 010248
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
948 PM EST SAT DEC 31 2016

LMZ043-046-010400-
/O.EXP.KIWX.SC.Y.0081.000000T0000Z-170101T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
948 PM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

THE SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING. 

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 31, 6:39 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 31, 6:39 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
639 AM EST Sat Dec 31 2016

.SYNOPSIS...
Issued at 357 AM EST Sat Dec 31 2016

A cold front will track across the area today with a chance of
some light rain mainly across far northeast Indiana and northwest
Ohio. Dry weather is expected behind this front for tonight and
Sunday. The front will return northward as a warm front Sunday
night and Monday, and rain chances will increase on Monday. Milder
conditions will be in store Monday through Tuesday before a
stronger cold front sweeps across the region. High temperatures
today will range from the upper 30s to mid 40s, with low
temperatures tonight dropping into the lower to mid 20s. High
temperatures by Thursday are only expected to reach into the lower
to mid 20s behind the stronger cold front.

&&

.SHORT TERM...(Today and Tonight)
Issued at 357 AM EST Sat Dec 31 2016

Chances of some light rain/sprinkles today and next frontal passage
will be the primary issues for the short term period.

Mid and high clouds associated with strong warm advection will
continue this morning. Isentropic analysis of 285k surface suggests
maintenance of higher condensational pressure deficits on this
isentropic surface and little to no chance of precip through the
morning. While low level flow is strong in magnitude, west-
southwest directions will limit low level moisture transport as
far north as local area. Precip development today is complicated
by the fact that forcing with short wave moving across the Great
Lakes should remain somewhat divorced from this weak low level
moisture axis nosing into the Ohio Valley. Did maintain some low
chance PoPs for light rain across the southeast. Closer to the
sheared vort max working across the Great Lakes, cannot completely
rule out a few scattered sprinkles or very light rain showers this
afternoon where vorticity advection/mid level fgen is maximized
with this wave and steep low level lapse rates develop. Moisture
availability will be the limiting factor for anything more than
trace amounts however.

The other story today will be the gusty winds. A 50-60 knot west-
southwest low level jet axis has overspread the region this morning
with gusts into the 20 to 25 knot range already common at the
surface. These surface winds are also being aided by a very
strong pressure fall center across central lower Michigan. Gusts
may tail off for a short time later this morning with eastward
migration of the pressure falls, but deepening mixed layer this
afternoon with associated frontal passage should keep gusts into
the 20 to 25 knot range this afternoon. Highs today will be
somewhat tricky given lingering effects from diminishing snowpack,
cloud cover, and eventual onset of cold advection. Tried to
indicate some gradient in max temps associated with remaining
snowcover, with warmest mins expected across the south to possibly
the mid 40s.

Cold advection to overspread the area late afternoon/early evening
behind the front as 1022 mb sfc high settles across the region.
This anticyclone will be transitory in nature with return warm
advection already beginning to set up after daybreak Sunday.

&&

.LONG TERM...(Sunday through Friday)
Issued at 357 AM EST Sat Dec 31 2016

Dry weather to continue Sunday with gradual ramp up of low/mid
level warm advection. Snow cover should take some hit on Saturday,
and have tended on the warmer side of guidance for Sunday
afternoon highs from upper 30s to lower 40s. Good insolation
expected for at least first part of Sunday with increasing high
cloud later in the day. Stronger low level theta-e advection
should hold off until Sunday night when at least some respectable
depth of low level moisture should develop. A small scale vort
max is expected to eject northeast from the southern Plains to the
local area Sunday night which combined with low level theta-e
advection should result in increasing low clouds and a potential
of some patchy drizzle/freezing drizzle. Not expecting much of an
impact at this time given low confidence of occurrence, and
relatively short duration in terms of profiles supportive of
freezing drizzle as warm advection eventually overwhelms low level
evaporative cooling.

An axis of more substantial low level moisture transport will
develop early Monday with increasing chances of rain through the day
as prefrontal confluence zone and next upstream short wave lift
across the area. Impressive 1 inch PWAT axis should have at least
brief residence time across the area Monday/Monday evening. Forecast
confidence dwindles somewhat beyond Monday night, as GEM/EC giving
some indications of slightly slower mid/upper level wave
evolution/amplification across the western Great Lakes with a period
of strong frontogenesis forcing Tuesday/Tuesday evening. May
eventually need to nudge PoPs upward a bit for Tuesday, but with
still a good range of model solutions will keep PoPs on the low
side. Confidence is still on the high side for a trend to much
below normal temperatures again for mid-late week next week as
arctic air mass settles into the region behind this system. Lake
effect snow shower potential will increase during this period with
best chances possibly in the Wednesday-Thursday period before more
significant low/mid level dry air advection ensues.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 635 AM EST Sat Dec 31 2016

A cold front from central WI into extreme east IA will move east
today and move across northern Indiana this afternoon. Some low
level shear is possible early in the taf period with strong low
level winds up to 65 knots. Some light showers are possible along
and ahead of the front. Kept ceilings VFR, but it is possible for
a MVFR CIG in the vicinity of the front. Otherwise, winds will
become west and then diminish by early tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning until noon EST today for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 31, 4:54 AM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 AM EST SAT DEC 31 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
454 AM EST SAT DEC 31 2016 /354 AM CST SAT DEC 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
454 AM EST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST GALE GUSTS ARE EXPECTED THIS MORNING. HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED AGAIN BY THE
MIDDLE OF NEXT WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

Nearby

Small Craft Advisories in Indiana, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.